Colorado, 2005

Damaging Winds in Colorado, June 28, 2005

June 28, 2005 · NWS BOU · 5 events in 2 counties and zones

5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 28, 1:32 PM MST, 4 hours 19 minutes earlier.

Area forecast discussion, Jun 28, 1:32 PM MST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
232 PM MDT TUE JUN 28 2005

.SHORT TERM...UPPER LEVEL TROUGH OVER WEST COAST CONTINUES TO MOVE
EAST TOWARD GREAT BASIN.  WATER VAPOR LOOPS AND LIGHTNING CHARTS
SHOW RATHER ACTIVE AREA OF CONVECTION FROM SOUTHWEST UTAH INTO
CENTRAL WYOMING. IT APPEARS THAT THERE IS A MID LEVEL WAVE OVER
SOUTHWEST UTAH AND THE ACTIVITY BEING ENHANCED BY LIFT FROM THE WAVE
AND THE UPPER LEVEL JET.  AT THIS TIME CONVECTION SPARSE ACROSS
CWA...BUT SHOULD BE ON THE INCREASE AS TROUGH MOVES INTO GREAT
BASIN. GIVEN THE FORECAST PATH OF THE WAVE AND THE BEST LIFT THIS
EVENING...IT APPEARS THAT BE BEST COVERAGE OF STORMS WILL BE ACROSS
MOUNTAINS AND NORTHERN FOOTHILLS. LOW LEVELS RATHER DRY...SO GUSTY
MICROBURSTS A GOOD POSSIBILITY AND PERHAPS SOME DRY LIGHTNING. LAPS
ANALYSIS SHOWING CAPE VALUES AROUND 1500J/KG IN FAR NORTHEAST
COLORADO...LESS ELSEWHERE.  SURFACE DEWPOINTS IN THIS AREA IN THE
50S...STILL AN OUTSIDE CHANCE FOR HAIL THIS EVENING...MAINY ZONES
48..50 AND 51.  LOOKS LIKE SOME STORMS WILL CONTINUE OVERNIGHT AS
TROUGH IS EXPECTED TO PASS OVERHEAD. QG VERTICAL VELOCITY PROGS SHOW
WEAK LIFT OVER AREA TONIGHT...WILL KEEP SOME SHOWERS AND STORMS
GOING PAST MIDNIGHT...THOUGH COVERAGE SHOULD BE LESS.  WINDS ALOFT
INCREASE TOWARDS MORNING AS FLOW BECOMES WESTERLY. MODELS INDICATE
QUITE A BIT OF SUBSIDENCE AT 12Z...AND CROSS SECTIONS EVEN HINT AT A
MOUNTAIN TOP STABLE LAYER. WILL HIT THE WINDS A BIT HARDER OVER THE
HIGHER ELEVATIONS.  ON WEDNESDAY...SUBSIDENCE REMAINS OVER AREA
THROUGH THE DAY. CROSS SECTIONS INDICATE MEAGER MID LEVEL MOISTURE.
WAS TEMPTED TO PULL OUT ALL POPS...BUT FAIRLY STEEP LAPSE RATES
DURING AFTERNOON ALONG WITH THE MID LEVEL MOISTURE MAY BE ENOUGH TO
GENERATE SOME CONVECTION. WILL MAINTAIN THE LOW POPS.  MODELS HINT
AT WINDS BECOMING NORTHERLY ACROSS PLAINS BY 00Z THURSDAY...COULD
SEE SOME CONVECTION WITH THIS SURGE...THOUGH LOW LEVEL MOISTURE
APPEARS LACKING.  TEMPERATURES A FEW DEGREES COOLER WEDNESDAY AS
SHOWN BY TEMPERATURE AND THICKNESS PROGS. CURRENT TEMPERATURE GRIDS
SEEM REASONABLE.

.LONG TERM...BY WEDNESDAY NIGHT...ZONAL FLOW IS PROGGED FOR THE
FORECAST AREA BEHIND THE UPPER TROUGH PASSAGE.  THIS ZONAL FLOW
CONTINUES THURSDAY AS THE UPPER RIDGE STAYS FLATTENED OUT.  BY LATE
THURSDAY...CONTINUING THURSDAY NIGHT AND FRIDAY THE UPPER RIDGE
BUILDS UP A BIT TO OUR WEST BRINGING US NORTHWESTERLY FLOW ALOFT.
THE QG VERTICAL VELOCITY FIELDS HAVE DOWNWARD MOTION PROGGED
WEDNESDAY NIGHT...THEN SOME WEAK UPWARD MOTION FOR THURSDAY
AFTERNOON.  FRIDAY AFTERNOON SOME WEAK DOWNWARD MOTION IS
INDICATED.  THE LOW LEVEL PRESSURE AND WIND FIELDS SHOW A SURGE AND
SOME UPSLOPE GETTING INTO THE FORECAST AREA WEDNESDAY NIGHT...THEN
SOUTHEASTERLY FLOW IS PROGGED ALL DAY THURSDAY.  MORE NORMAL
DIURNALLY DRIVEN WIND PATTERNS ARE PROGGED ON FRIDAY.  LOOKING AT
MOISTURE...CROSS SECTIONS HAVE PLENTY OF MID AND UPPER LEVEL
MOISTURE THROUGH MOST OF THE PERIODS.  THERE IS A THETA-E AXIS OVER
CENTRAL COLORADO WEDNESDAY NIGHT/THURSDAY MORNING.  ITS OVER MOST
OF THE PLAINS BY LATE DAY THURSDAY INTO FRIDAY.  BY FRIDAY AFTERNOON
THE MODELS HAVE IT OVER THE EASTERN BORDER.  LAPSE RATES SHOW AN
ERODING CAP OVER THE PLAINS FOR LATE DAY THURSDAY.  THE CAP IS LESS
FOR FRIDAY AFTERNOON.  THE POTENTIAL INSTABILITY ON THE CROSS
SECTIONS IS GOOD BY AFTERNOONS.  ON THE SOUNDINGS...THE BEST SHEAR
BY FAR IS INDICTED LATE DAY THURSDAY.  SAME FOR THE CAPE...THE
HIGHEST VALUES ARE LATE THURSDAY ALTHOUGH THERE IS DECENT CAPE
FRIDAY AFTERNOON AS WELL.  THE BEST QPF IS THURSDAY AFTERNOON AND
EVENING.  WILL DECREASE POPS WEDNESDAY NIGHT WITH THE SUBSIDENCE
BEHIND THE UPPER TROUGH.  THE HIGHEST POPS WILL BE ON THURSDAY.
WILL MAKE SURE SOME LIMITED POPS ARE IN FOR FRIDAY.  FOR
TEMPERATURES...THURSDAY LOOKS 2 TO 4 C COOLER THAN WEDNESDAY.
FRIDAY IS 2-4 C WARMER THAN THURSDAY.

FOR THE LATER DAYS...SATURDAY THROUGH TUESDAY...MODELS SHOW THE
UPPER RIDGE FLATTENING SOMEWHAT TO SOUR SOUTH WITH WEAK TROUGHINESS
OVER THE FORECAST AREA FOR MOST OF THE PERIOD.  THERE IS OCCASIONAL
WEAK SYNOPTIC SCALE FORCING PROGGED...ESPECIALLY OVER THE LAST HALF
OF THE EXTENDED PERIOD.  IN THE LOWER LEVELS...THE GRIDS HAVE AN
EASTERLY COMPONENT TO THE FLOW FROM SUNDAY THROUGH TUESDAY.  THE
MOISTURE GETS BETTER FROM SUNDAY ONWARD.  WILL PUT SOME POPS IN FOR
LATE IN THE DAY SUNDAY THROUGH TUESDAY...NOTHING SIGNIFICANT
HOWEVER.  FOR TEMPERATURES...IT LOOKS LIKE SATURDAY WILL BE THE
HOTTEST DAY...THEN NORMAL TO SLIGHTLY BELOW READINGS WILL BE THE
RULE.

&&

.BOU...NONE.

&&

DL/RJK
Hazardous weather outlook, Jun 28, 10:05 AM MST, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1105 AM MDT TUE JUN 28 2005

COZ030>051-291200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1105 AM MDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND NORTHERN
FOOTHILLS BY AFTERNOON...THEN SLOWLY SPREAD OVER THE EASTERN PLAINS
LATER THIS AFTERNOON AND EVENING. STORMS WILL END FROM WEST TO EAST
LATER TONIGHT.

THE MAJORITY OF THE STORMS WILL BE UNDER SEVERE LIMITS. HOWEVER DUE
TO THE STRONG MID LEVEL WINDS IN THE ATMOSPHERE...AN ISOLATED SEVERE
STORM IS POSSIBLE WITH WIND GUSTS TO 60 MPH AND HAIL UP TO ONE INCH
IN DIAMETER.  THE BEST CHANCE FOR THE SEVERE STORMS WILL BE OVER THE
MOUNTAINS WITH DAMAGING WINDS...AND FURTHER EAST OVER THE FAR
NORTHEAST PLAINS WHERE THERE IS BETTER MOISTURE FOR WINDS AND HAIL.

AN UPPER LEVEL DISTURBANCE OVER UTAH WILL MOVE NORTHEAST THIS
AFTERNOON AND EVENING.  MID LEVEL MOISTURE WILL INCREASE ALONG WITH
MARGINAL INSTABILITY WHICH WILL LEAD TO THE THUNDERSTORM
DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FOR THE LATER PERIODS...THE BEST CHANCES FOR AFTERNOON SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED ON THURSDAY AFTERNOON AND
EVENING...THEN AGAIN ON SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT DUE TO THE
VERY ISOLATED COVERAGE OF THE SEVERE STORMS.

The radar

The Denver radar (KFTG), 66 km away, was scanning. The volume nearest the first event began at 00:51 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Boulder

When
June 28, 5:51 PM MST
Where
Boulder County, 2 mi N of Longmont
Measured
57 kt (66 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.200, -105.100

Thunderstorm Wind, Larimer

When
June 28, 5:53 PM MST
Where
Larimer County, 7 mi WNW of Berthoud
Measured
60 kt (69 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.333, -105.200

Thunderstorm Wind, Larimer

When
June 28, 6:10 PM MST
Where
Larimer County, 2 mi NNE of Loveland
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.433, -105.050

Thunderstorm Wind, Boulder

When
June 28, 6:16 PM MST
Where
Boulder County, 2 mi N of Longmont
Measured
57 kt (66 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.200, -105.100

Thunderstorm Wind, Boulder

When
June 28, 6:18 PM MST
Where
Boulder County, 2 mi SW of Niwot
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.083, -105.200

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5462484, 5462483, 5462482, 5462481, 5462480.